Kentucky, 2008

Winter Weather in Kentucky, December 23, 2008

December 23, 2008 · NWS LMK · 4 events in 4 counties and zones

Light freezing rain developed during the afternoon of December 23rd. Ice accumulation on roads across the northern portions of Kentucky lead to numerous traffic accidents and several fatalities.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
4
Property damage
$185,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Light freezing rain developed during the afternoon of December 23rd. Ice accumulation on roads across the northern portions of Kentucky lead to numerous traffic accidents and several fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 23, 12:11 PM EST, 34 minutes earlier.

Area forecast discussion, Dec 23, 12:11 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1211 PM EST TUE DEC 23 2008

.UPDATE...

UPDATED AVIATION DISCUSSION.

&&

.LATE MORNING UPDATE...

LOWER LEVELS IN THE ATMOSPHERE ARE SATURATING QUICK ENOUGH THAT
LIGHT SLEET/FREEZING RAIN IS REACHING THE GROUND...ESPECIALLY WEST
OF I-65 WHERE HIGHER REFLECTIVITY RETURNS ARE OCCURRING. PRECIP WILL
BE LIGHT AND TRACE AMOUNTS FOR THE MOST PART...BUT WILL STILL MAKE
FOR SLICK SPOTS AND GIVEN THAT IT IS A HIGH TRAVEL DAY...WILL ISSUE
A FREEZING RAIN ADVISORY FOR LOCATIONS ALONG AND WEST OF A SCOTT
COUNTY INDIANA TO HART COUNTY KENTUCKY LINE UNTIL 6PM EST. USE
CAUTION WHILE DRIVING TODAY.

INCREASED POPS AS WELL TO COINCIDE WITH ADVY AREA. ZONE UPDATE AND
HEADLINE ALREADY OUT.

&&

.PREV DISCUSSION...

UPDATE...

DOING AN EARLY MORNING UPDATE TO ADD POPS THROUGH MIDDAY OVER THE
WRN HALF OF THE CWA. COUNTIES BORDER OUR CWA TO THE WEST ARE GETTING
REPORTS OF LIGHT FREEZING RAIN OR SLEET...SO WILL ADD IN SMALL CHC
POPS FOR THAT. DESPITE THE SLEET OR FREEZING RAIN...THE LOW LEVELS
ARE VERY DRY SO ONLY LIGHT PRECIP IS EXPECTED...ALONG WITH LITTLE TO
NO ACCUMULATION. BRIEF SLICK SPOTS MAY OCCUR THOUGH SO USE CAUTION
IF DRIVING.

UPDATE OUT SHORTLY.

SHORT TERM (TODAY AND TONIGHT)...

LATEST MODELS ARE CONSISTENT WITH PREVIOUS RUNS AND THE CONCERN
CONTINUES TO BE THE SPEED OF SURFACE WARNING THIS AFTERNOON AND HOW
FAST THE LOWER ATMOSPHERE WILL SATURATE.

CURRENT ACARS SOUNDINGS FROM SDF AND BUFKIT FORECAST SOUNDINGS ARE
SIMILAR AND CONTINUE TO INDICATE A VERY DRY LOWER ATMOSPHERE THAT
WILL TAKE SOME TIME TO SATURATE. LOOKING AT THE LATEST TIME HEIGHT
CROSS SECTIONS SATURATION WOULD NOT OCCUR UNTIL AROUND 00Z BUT
ISENTROPIC PROFILES INDICATE IT WILL BE EARLIER. I WILL CUT BACK
ON POPS ACROSS THE NORTHWEST EARLY IN THE AFTERNOON BUT WILL KEEP
LIKELY POPS AFTER 21Z. TEMPERATURES ARE WARMING SLIGHTLY FASTER THIS
MORNING THAN FORECAST SO I HAVE MADE SOME MINOR ADJUSTMENTS BUT
NORTHING MAJOR. WE WILL CONTINUE WITH THE CURRENT FORECAST OF RAIN
ACROSS THE SOUTH... RAIN OR FREEZING RAIN OVER THE CENTRAL
SECTION... AND FREEZING RAIN OVER THE NORTH. ALL PRECIPITATION
DURING THE AFTERNOON SHOULD BE LIGHT.

THE COMBINATION OF LOW PRESSURE TRACKING UP THE MID MISSISSIPPI
VALLEY AND HIGH PRESSURE ALONG THE EAST COAST WILL REALLY CRANK UP
THE WINDS TONIGHT. 8H WINDS OF 60 TO 70KTS ARE FORECAST WITH 50KTS
AT 2K FT WHICH WILL TRANSLATE TO SURFACE WINDS UP TO 25 MPH. I WILL
ALSO LEAVE THE THUNDER WORDING IN THE FORECAST AS BUFKIT SOUNDINGS
INDICATE THE POSSIBILITY OF ELEVATED INSTABILITY. IN ADDITION THE
MODELS CONTINUE TO BRING A LARGE AMOUNT OF PRECIPITATION THROUGH THE
REGION WITH UP TO AN INCH POSSIBLE OVER MUCH OF CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA.

LONG TERM (WEDNESDAY THROUGH MONDAY)...

ON WEDNESDAY THE MISSOURI LOW WILL ADVANCE TO MICHIGAN AND WILL
SWING A COLD FRONT THROUGH THE CWFA DURING THE EARLY EVENING HOURS.
WEDNESDAY WILL BE ANOTHER WET DAY WITH AN ADDITIONAL 1/2 TO 3/4 OF
AN INCH OF RAIN POSSIBLE. ELEVATED INSTABILITY CONTINUES SO A FEW
RUMBLES OF THUNDER STILL NOT OUT OF THE QUESTION...ESPECIALLY AHEAD
OF THE COLD FRONT IN THE AFTERNOON. WINDS WILL REMAIN STRONG AND
POSSIBLY TO WIND ADVISORY CRITERIA. SOME OF THE SHOWERS...OR A
THUNDERSTORM IF ONE CAN DEVELOP...MAY BE ABLE TO MIX DOWN SOME
STRONGER WIND GUSTS AS WELL.

PRECIPITATION WILL SHUT OFF BY EARLY EVENING IN THE WEST AND BY
MIDNIGHT IN THE EAST ON CHRISTMAS EVE. THE CHANCES OF ANY SNOW
WEDNESDAY EVENING LOOK EXTREMELY SLIM.  MAYBE SOME FLURRIES AS THE
PRECIP IS ENDING.

HIGH PRESSURE WILL MOVE RIGHT UP THE OHIO VALLEY ON
THURSDAY...GIVING US A DRY CHRISTMAS DAY WITH A FAIR AMOUNT OF
SUNSHINE ESPECIALLY IN THE AFTERNOON. HIGH TEMPS WILL LIKELY BE JUST
A SHADE WARMER THAN NORMAL.

THE ACTIVE WEATHER PATTERN WILL CONTINUE THOUGH AND THE BREAK FROM
THE PRECIP WILL BE SHORT-LIVED.  LOW PRESSURE WILL AGAIN ORGANIZE
OVER THE HIGH PLAINS WITH A LONG RIDGE OF HIGH PRESSURE OFF THE EAST
COAST. GULF MOISTURE WILL RETURN THURSDAY NIGHT AND WILL REINTRODUCE
PRECIPITATION TO THE REGION BY MIDNIGHT.  LIGHT RAIN WILL CONTINUE
THROUGH FRIDAY AND FRIDAY NIGHT AS WARM AIR ADVECTION PRECIPITATION
CONTINUES.  THIS EVENT WILL BE ALL RAIN...AND AMOUNTS WILL BE
RELATIVELY MINOR.

BY SATURDAY MORNING THE PLAINS LOW WILL HAVE MOVED TO THE NORTHEAST
WITH A COLD FRONT DROPPING SOUTH TO THE TEXAS COAST. THAT FRONT IS
EXPECTED TO CROSS THE CWFA LATE SATURDAY AFTERNOON. WINDS WILL BE
BRISK AHEAD OF THE FRONT...LIKELY TO WIND ADVISORY CRITERIA FOR MUCH
OF THE DAY THOUGH THEY WILL BE STRONGEST AHEAD OF THE FRONT. ALSO OF
SOME INTEREST...INSTABILITY APPEARS STRONG ENOUGH TO SUPPORT
THUNDERSTORMS. WINDS OFF THE SURFACE ACTUALLY APPEAR TO BE STRONGER
ON SATURDAY AFTERNOON THAN ON WEDNESDAY. ITS NOT INCONCEIVABLE...IF
THE MODELS VERIFY...THAT A THIN LINE OF SHOWERS AND A FEW
THUNDERSTORMS MAY FORM JUST AHEAD OF THE FRONT AND MAY BE ABLE TO
TRANSPORT STRONG WINDS TO THE SURFACE...ESPECIALLY EAST OF
INTERSTATE 65.

LIGHT PRECIPITATION...STILL IN LIQUID FORM...WILL CONTINUE INTO
SATURDAY NIGHT BEFORE TAPERING OFF.

THE UPPER FLOW FLATTENS OUT SUNDAY THROUGH MONDAY...ALLOWING A SFC
HIGH TO MOVE SLOWLY ACROSS THE REGION AND GIVE US TWO CONSECUTIVE
DRY DAYS SUNDAY THROUGH MONDAY.

&&

.AVIATION (18Z TAFS)...

STRONG WARM-AIR ADVECTION IS CAUSING MIXED PRECIPITATION ACROSS THE
REGION. TEMPERATURES BELOW FREEZING ARE SEEING VERY LIGHT
IP/FZRA...SUCH AS AT SDF AND LEX. FURTHER SOUTH NEAR BWG...TEMPS
HAVE WARMED UP TO OVER THE FREEZING MARK...SO JUST SCATTERED RAIN
SHOWERS ARE EXPECTED THERE. BUT THE LOWER ATMOSPHERE STILL HAS NOT
SATURATED SO ANY PRECIP WILL REMAIN LIGHT AND NO VSBY ISSUES ARE
EXPECTED THROUGH 00Z. LOW-LEVEL FLOW WILL INCREASE AND WINDS WILL
BECOME GUSTY. UNTIL THEN...A 55-KT JET AT 3KFT WILL ALLOW FOR SOME
LLWS.

LATER TONIGHT...FROM 00Z-18Z WEDNESDAY...LOW-LEVEL FLOW WILL
CONTINUE TO INCREASE AND WIDESPREAD RAINS ARE EXPECTED AT ALL
TERMINALS. MORE SHOWERY TYPE PRECIP WILL BE EXPECTED FROM 16Z ON
ALONG AND AHEAD OF A COLD FRONT. EVEN A FEW T-STORMS WILL BE
POSSIBLE OVERNIGHT AND INTO WEDNESDAY. WINDS WILL BE GUSTY OUT OF
THE SOUTH UNTIL THE FRONT PASSES THROUGH AND THEN WILL VEER AROUND
TO THE WNW. WILL CONTINUE THE LLWS MENTION AFTER 00Z TONIGHT IN THE
TAFS DUE TO A 70-KT JET AROUND 4KFT TONIGHT THROUGH EARLY WED
MORNING. COULD BE SOME IFR CIGS AND MVFR VSBYS FROM ANY RAIN AFTER
04Z TONIGHT THROUGH MUCH OF WED.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FREEZING RAIN ADVISORY UNTIL 6 PM EST /5 PM CST/ THIS AFTERNOON
     FOR KYZ023>030-053-061>063.

IN...FREEZING RAIN ADVISORY UNTIL 6 PM EST /5 PM CST/ THIS AFTERNOON
     FOR INZ076>078-083-084-089>092.

&&

WEATHER.GOV/LOUISVILLE

SHORT TERM...JA
LONG TERM....13
AVIATION.....AL
UPDATES......AL
Hazardous weather outlook, Dec 23, 11:39 AM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1139 AM EST TUE DEC 23 2008

INZ076>078-083-084-089>092-KYZ023>030-053-061>063-241600-
ORANGE IN-WASHINGTON IN-SCOTT IN-DUBOIS IN-CRAWFORD IN-PERRY IN-
HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-
OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-LARUE KY-
BUTLER KY-EDMONSON KY-HART KY-
1139 AM EST (1039 AM CST) TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FREEZING RAIN ADVISORY IS IN EFFECT THROUGH 6PM EST. INCREASED
MOISTURE AND SUB-FREEZING TEMPERATURES WILL LEAD TO LIGHT FREEZING
RAIN WITH SLEET MIXING IN THROUGH THE AFTERNOON HOURS. ALTHOUGH
VERY LIGHT ACCUMULATIONS ARE EXPECTED...SLICK AND HAZARDOUS
ROADWAYS WILL STILL BE POSSIBLE BEFORE TEMPERATURES WARM AND
PRECIPITATION CHANGES TO ALL RAIN LATER THIS EVENING.

WINDS WILL INCREASE OUT OF THE SOUTH AND SOUTHWEST AT SPEEDS OF 20
TO 25 MPH WITH GUSTS TO 35 MPH TONIGHT. HIGH PROFILE VEHICLES WILL
NEED TO USE CAUTION ON EAST-WEST ROUTES. ALSO...ISOLATED
THUNDERSTORMS WILL BE POSSIBLE. THE MAIN THREATS WILL BE
LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDY CONDITIONS WILL CONTINUE WEDNESDAY AS A COLD FRONT APPROACHES.
AHEAD OF THE FRONT GUSTS TO 40 MPH WILL BE POSSIBLE. ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE.

ANOTHER STRONG COLD FRONT WILL COME THROUGH ON SATURDAY. AGAIN
SOUTHERLY WIND GUSTS TO 35 MPH WILL BE POSSIBLE ALONG WITH WIDELY
SCATTERED THUNDERSTORMS. THE MAIN THREAT FROM THE STORMS WILL BE
LIGHTNING AND STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF FREEZING RAIN OR
SLEET...OR FROZEN PRECIPITATION CHANGING OVER TO RAIN.

INZ079-KYZ031>043-045>049-054>057-064>067-070>078-081-082-241600-
JEFFERSON IN-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
1139 AM EST (1039 AM CST) TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A MIX OF LIGHT FREEZING RAIN OR RAIN WILL BE POSSIBLE THROUGH EARLY
AFTERNOON BEFORE SWITCHING ALL OVER TO RAIN. LITTLE TO NO
ACCUMULATIONS ARE EXPECTED...HOWEVER SOME LOCALIZED SLICK SPOTS WILL
DEVELOP THROUGH MIDDAY.

WINDS WILL INCREASE OUT OF THE SOUTH AND SOUTHWEST AT SPEEDS OF
20 TO 25 MPH WITH GUSTS TO 35 MPH TONIGHT. HIGH PROFILE VEHICLES
WILL NEED TO USE CAUTION ON EAST-WEST ROUTES. ALSO...ISOLATED
THUNDERSTORMS WILL BE POSSIBLE. THE MAIN THREATS WILL BE LIGHTNING
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDY CONDITIONS WILL CONTINUE WEDNESDAY AS A COLD FRONT APPROACHES.
AHEAD OF THE FRONT GUSTS TO 40 MPH WILL BE POSSIBLE. ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE.

ANOTHER STRONG COLD FRONT WILL COME THROUGH ON SATURDAY. AGAIN
SOUTHERLY WIND GUSTS TO 35 MPH WILL BE POSSIBLE ALONG WITH WIDELY
SCATTERED THUNDERSTORMS. THE MAIN THREAT FROM THE STORMS WILL BE
LIGHTNING AND STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AL

In the hours before

Special weather statement, Dec 23, 8:13 AM EST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
813 AM EST TUE DEC 23 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-231700-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
813 AM EST TUE DEC 23 2008 /713 AM CST TUE DEC 23 2008/

...FREEZING RAIN CHANGING TO RAIN BY THE AFTERNOON OR EVENING...

TEMPERATURES WILL REMAIN BELOW FREEZING THROUGH EARLY AFTERNOON
BEFORE A WARM FRONT PUSHES NORTHWARD ACROSS THE AREA.
PRECIPITATION WILL MOVE INTO THE AREA THIS MORNING...MAINLY WEST
OF I-65...AS A LIGHT SLEET OR FREEZING RAIN MIX. THIS BRIEF
PERIOD OF LIGHT FREEZING RAIN OR SLEET MAY CAUSE LOCALIZED SLICK
SPOTS BEFORE CHANGING OVER TO ALL RAIN LATER THIS
AFTERNOON...THOUGH LITTLE TO NO ACCUMULATIONS ARE EXPECTED. THE
BEST CHANCE FOR FREEZING RAIN OR SLEET WILL BE ACROSS SOUTH-
CENTRAL INDIANA AND NORTH-CENTRAL KENTUCKY.

CAUTION IS ADVISED IF TRAVELING AS SOME SLICK SPOTS WILL BE
POSSIBLE THROUGH THE MORNING AND EARLY AFTERNOON HOURS.
TEMPERATURES WILL CONTINUE TO WARM THROUGH THE DAY AND RAIN IS
EXPECTED ACROSS THE AREA BY THIS EVENING.

AL
Special weather statement, Dec 23, 11:03 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1103 AM EST TUE DEC 23 2008

KYZ035>037-039>043-047>049-055>057-067-231715-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-MERCER KY-JESSAMINE KY-CLARK KY-
BOYLE KY-GARRARD KY-MADISON KY-LINCOLN KY-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...DANVILLE...LANCASTER...
RICHMOND...STANFORD
1103 AM EST TUE DEC 23 2008

...LIGHT SLEET AFFECTING THE BLUEGRASS...

AN AREA OF LIGHT SLEET WILL AFFECT THE NORTHERN BLUEGRASS REGION
THROUGH NOON EST. LIGHT SLEET WILL FALL...WITH POCKETS OF MODERATE
SLEET...AND MAY BE ENOUGH TO ACCUMULATE A LITTLE ON ROADWAYS. WITH
TEMPERATURES WARMING UP...THE LIGHT SLEET WILL NOT STICK
AROUND...BUT FOR A BRIEF PERIOD TRAVEL MAY BE HAZARDOUS. SO USE
CAUTION IF DRIVING AROUND THE TOWNS OF FRANKFORT...LEXINGTON...
GEORGETOWN...PARIS...CYNTHIANA OR SURROUNDING COMMUNITIES. SLOW
DOWN IF ENCOUNTERING THE SLEET.

AL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Breckinridge

When
December 23, 12:45 PM EST to 6:00 PM EST
Where
Breckinridge forecast zone
Deaths
0 direct, 1 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.773, -86.429 (the zone’s center; the record gives no point)

Icy roads lead to a fatality on Kentucky Hwy 86 near Garfield. A teenager who had stopped with her father to help another motorist was killed by a hit and run driver on the icy roadway.

Winter Weather, Jefferson

When
December 23, 1:30 PM EST to 5:30 PM EST
Where
Jefferson forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 4 indirect
Property damage
$80,000
Reported by
Newspaper
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Slick roads due to light freezing rain lead to several injury-causing accidents and one fatality in the Louisville metropolitan area. The fatality occurred when a driver lot control of his vehicle and in eastern Jefferson County. Another accident on the Gene Snyder Expressway injured two emergency workers who were providing aid to a driver hurt in an earlier crash. The three were taken to University Hospital with injuries that did not appear to be life-threatening. Emergency workers in Louisville responded to as many as 40 calls about accidents between 2 and 5 p.m due to the icy conditions.

Winter Weather, Scott

When
December 23, 1:30 PM EST to 7:30 PM EST
Where
Scott forecast zone
Reported by
Broadcast Media
Coordinates
38.292, -84.584 (the zone’s center; the record gives no point)

US Highway 25 was briefly closed between Georgetown and Sadieville due to icy conditions.

Winter Weather, Fayette

When
December 23, 1:45 PM EST to 5:40 PM EST
Where
Fayette forecast zone
Deaths
0 direct, 1 indirect
Property damage
$100,000
Reported by
Newspaper
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

Light freezing rain brought a rash of accidents on highways around the Lexington area. Broadcast media reported at least 50 accidents from early afternoon into the evening. Interstates 71, 75 and the Interstate 275 loop were reported as virtually impassable. An out-of-state driver was killed on Interstate 75 in Lexington when his vehicle was struck by another.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Breckinridge2008-12-2313FemaleVehicle/Towed TrailerIndirect
Winter Weather, Jefferson2008-12-2368MaleVehicle/Towed TrailerIndirect
Winter Weather, Fayette2008-12-2355MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140960, 140958, 141172, 140959.